Q. Is it possible to get bald spots with Doxycycline?

Answered by
Dr. Rabia
and medically reviewed by iCliniq medical review team.
Published on Feb 18, 2019

Hello doctor,

I was taking Doxycycline for three months. After I got a haircut in third month, I noticed that I had two bald patches (it is not actually bald, they were just super thin with a little bit of hair). I got a haircut again today, and the same problem occurred. I am almost positive that the problem is alopecia areata, and I also have the symptom of nail dystrophy (it appeared around two weeks ago). Do you think Doxycycline caused this issue? How can AA be treated, and how long should I expect for my bald spots to have normal thickness again?

Dr. Rabia

Dermatology
#

Hi,

Welcome to icliniq.com.

Doxycycline is Tetracycline antibiotic that can cause photosensitivity and photo-onycolysis (nail dystrophy) but alopecia areata is not linked with this medication. On the other hand, nail problems are common with alopecia areata.


The Probable causes:

Autoimmunity, drug induced.

Differential diagnosis:

Alopecia areata, drug induced photo-oncolysis.

Probable diagnosis:

Alopecia areata.

Treatment plan:

Apply steroid preparation over bald patches BD. Oral steroids may be required in future.

Preventive measures:

Maintain hygiene of the area, wash with soap and water, use vitamin containing shampoo preparation.

Also Read Answers From:

Related Questions & Answers


How can I stop hair loss?

Query: Hi doctor, I have been experiencing a patch of hair loss and it is getting bigger. I had two but the one is gone now. I am very proud of my hair and this makes me emotional.  Read Full »

Why are hairless patches forming in my beard?

Query: Hello doctor, There is a hairless patch forming in my beard. The hairless patch feels smoother. Please help.  Read Full »

I have chlamydia and fungal infection together. Can both medicines be taken?

Query: Hello doctor, I was diagnosed with chlamydia trachomatis about six weeks ago. After that, I had some discharge and discomfort inside the urethra. They did a PCR test, and the diagnosis was Chlamydia trachomatis. The doctor gave me Azithromycin, I took six pills as a single dose. I still had dischar...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.